Side effects of radiotherapy and chemoradiotherapy
Radiotherapy can destroy cancer cells, but it can also affect some of the surrounding normal cells. Radiotherapy for pancreatic cancer affects people in different ways. Some people have very few side effects while others may experience effects such as nausea, vomiting, diarrhoea, and tiredness. Skin reactions may also occur. Most of those who had had radiotherapy felt fine at first but then gradually developed side effects such as extreme tiredness. Elaine had surgery followed by radiotherapy. She felt very tired towards the end of the course of radiotherapy. She also felt a bit sick but decided not to take antiemetics (see ‘Radiotherapy and chemoradiotherapy’).
The others we interviewed had all had chemotherapy at the same time as radiotherapy, so some of the side effects they mentioned may have been due to either treatment. Richard (Interview 22) felt tired and sick, which he attributed to the radiotherapy, but these side effects could have been partly due to chemotherapy.
Richard was a finance director for a multi-national company. He is now retired. He is divorced and has three children. Nationality/ethnic background: White British.
So, the radiotherapy went on for nearly six weeks, and certainly in, during the initial phases I was sort of, “Oh this is, this is nothing.” People warning me about how tough it was, and oh it didn’t seem to be affecting me at all, and, “Aren’t I, aren’t I clever and aren’t I good”. And low and behold of course after a few weeks it began to get quite tough.
I was getting nausea, I was getting very tired. And I ended up, by the time it was finished I was really very, very exhausted. I was, and it took a couple of weeks for me to recover my energy. And probably a bit longer than that for me to get my appetite back. And indeed, I’ve now, it’s now about eight weeks since the treatment finished and I’ve still got a few side effects in terms of pains in my tummy, particularly at night, and so radiotherapy is quite a tough option.
Doctors may prescribe medicines to relieve nausea and vomiting. Some people tried several different antiemetic drugs until they found one that worked for them. Peter (Interview 13) took a prescribed medicine but decided that over-the-counter medicines worked better for him. He also had diarrhoea.
Alison had chemoradiotherapy in 2008. She developed gastritis and an inflamed oesophagus, which was most likely due to the radiotherapy. Her doctor gave her some medicine to treat the symptoms. When interviewed two years later Alison said that the gastritis sometimes recurs, particularly after eating something spicy.
Alison is married and has 2 children. She is a PhD student. Ethnic background/Nationality: White British.
And, but the first sort of three weeks or so I was absolutely fine. I was running round all over the place, going to watch my son play cricket and, and doing normal stuff and thinking, “Oh, this isn’t too bad.” And then all of a sudden it, it hit me. And the extreme tiredness was just, just amazing. And by the end of it I was really dragging myself in. In fact I wasn’t driving myself in any more.
How many weeks did that go on for?
That was six weeks.
Once a week?
One, no, that was every day.
Except for weekends. I got weekends off.
Did you have any other side effects apart from exhaustion?
I did. I had, it happened later on, but I actually got gastritis because of the area that they were focusing the beam on. So it’s like an ulceration in the oesophagus. So it was actually causing pain on eating and I had to have drugs to, to combat that…
I was given a drug to take which I think provides a coating, and that eased the, the pain. So I had pain on eating. So I had actually continued to lose weight through the chemotherapy treatments and I really didn’t want to lose any more weight. So not being able to eat again was, was something I wanted to avoid. So, but it was cleared up pretty quickly. My consultant got on the case soon enough and that was cleared. And I have, sometimes that flares up again. If I’ve eaten something spicy it aggravates it. So, but I know what to do. So I just dose myself up with the drug again and, and in a couple of days I’m fine.
Some people develop a skin reaction within the radiotherapy area. If this occurs it normally happens after 3–4 weeks. People are advised not to use any cream or dressings unless the specialist or the radiographer has prescribed or recommended it. When treated for pancreatic cancer Michael’s skin became a bit red but he said it wasn’t serious. Anthony’s wife Martine had developed a rash after radiotherapy. Radiotherapy skin reactions are normal and are most common at the end of treatment.
Most side effects of radiotherapy disappear gradually after the course of treatment is over. For some people, however, they continue for weeks or even longer. Some side effects, e.g. scarring around the bowel or bowel ulceration, may follow months or years after radiotherapy.
Last reviewed September 2018.
Last updated June 2015.
Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site. We are a small team but will try to reply as quickly as possible.
Please note that we are unable to accept article submissions or offer medical advice. If you are affected by any of the issues covered on this website and need to talk to someone in confidence, please contact The Samaritans or your Doctor.